Diabetes Memories: The Day I Mixed Up My Insulin Pens

Shares

I’ve had many memorable diabetes days and moments over the past eleven years since diagnosis (although I’m not sure I actually remember diagnosis day very clearly, since I was in shock).  From running my first marathon, and then six more, there have been many episodes of hyperglycemia, hypoglycemia, dropping all of my test strips, and so on. But none of those events came to mind when I saw today’s Diabetes Blog Week topic – Memories: most memorable diabetes day.  The day, or actually night, I kept coming back to was the night I mixed up my insulin pens.

A few years ago, before I started using a pump, I was taking multiple daily injections of Apidra and Lantus, using prefilled insulin pens. One night while getting ready for bed I took the insulin pen that was next to the sink, where I usually left it, and injected myself with what I thought were 12 units of Lantus long acting insulin.

The second I finished injecting I realized I had used the wrong pen.  The pens are identical except for a slight variation in color, Lantus is blue and Apidra is a grayish color with a bit of purple in it.

“Shit!” I shouted out.

“What happened?” Jess asked from the bedroom.

“I just gave myself 12 units of Apidra, I mixed up the fucking pens.”

12 units of insulin were almost my total daily amount of rapid insulin at the time.

Pre-filled Apidra and Lantus Insulin Pens

I don’t remember much from that night, just that Jessica helped me stay up – keeping me from going to sleep and going low. I do remember being very tired and not at all hungry (since we had eaten a big dinner) and knowing that although my body kept telling me to go to sleep, or pass out, I needed to stay up or else something seriously bad would happen.

Although at the time there was nothing funny about it, over the years, it has turned into a funny memory, a story to tell when exchanging diabetes tales. But the truth is – and this is probably why it is one of my most memorable diabetes moments – it’s not at all funny.  I have had many diabetes wins, and those are the memories I like to reflect on.  But it’s this story that reminds me of how serious diabetes is and how easy it is to make a mistake that could be fatal.

5
Leave a Reply

avatar
3000
5 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
5 Comment authors
RosejodiKelley KentBrileyMike Hoskins Recent comment authors
  Subscribe  
newest oldest most voted
Notify of
Rose
Rose

Yup can totally relate. One thing I tried was marking one of the vials or pens with that blue tape used for painting. But even that isn’t foolproof as there’ve been times I do a shot on autopilot and “surfaced” wondering if I took the right one… Had to have a good talk with myself about focus after those episodes :-( Thx for sharing.

jodi
jodi

Remember very well the night I did this too.  I took 40 units of fast acting (at the time 3x my usually daily dose) instead of lantus. Wound up drinking maple syrup by the cup since there was no juice or candy in the house.   Glad to read I am not alone making this mistake, I felt so stupid since the pens aren’t event he same color.

Kelley Kent

Yikes I bet that was scary!

Briley

I know that a lot of people have done this.  I wish there was a way to separate them to make it easier to tell the difference.  Maybe different textures or something!

Mike Hoskins

Ugh… not fun, mixing up those pens! I did that once a few years ago on a pump break, when I was doing both Humalog pens and Lantus. Mixed them up and then downed massive candy and juice in the house just to make sure I was up there. I actually didn’t drop Low, but did swing high from all the sugar before the insulin OD kicked in and balanced things out. But not a fun experience. I also did that a couple times when taking my Lantus, because I’d forgotten if I had done so. Pens can be a… Read more »

Copyright © 2009-2018 Diabetes Media Foundation, All Rights Reserved.
ASweetLife™ is a trademark of the Diabetes Media Foundation, All Rights Reserved.